While my previous post had focused on appearance, how I looked was a relatively small part of getting back to where I’d been physically. Much more important was the hit my strength and endurance levels took, and those don’t really show up in the photos I posted. While there’s not a huge change in muscle size, my strength did decrease significantly, not surprising given that I was going through cancer treatment. At the “height” of each chemo infusion, I had trouble walking, sometimes even lifting my head from the pillow. Movements required a lot of effort.
All that rest time affected my physical ability. I’d been told not to row (Concept2 erg) for four weeks after the lumpectomy on my left breast. That was tough because rowing is a form of meditation for me, the quintessential mindful movement — it was stress management that I desperately needed. I wanted to follow the rules so I stayed off the erg, but incorporated light weights into my “weenie” workouts. That helped, but I felt frustrated and weak.
Then, after those four weeks were almost over, I had my chemo port implanted on the right side of my chest wall, and again was told not to row for 3-4 weeks. Well, a week after port placement, I had my first infusion. ARGH! Sooooo, I wasn’t able to get back to rowing until I’d recovered from my first chemo.
My strength continued to increase after each of the first three infusions, which was gratifying. I’d gotten to about 2/3 of my pre-surgery strength training weight load. But after the 4th infusion, the fatigue started to catch up with me and I had to slow down. I was tired! To make matters worse, my bloodwork before the 5th infusion revealed an increase in the levels of two liver enzymes, ALT and AST. Chemo is hard on the liver, which works overtime to clear out the drugs from your system. If those numbers continued to go up, my 6th infusion would be delayed.
Now, you might think: what’s the big deal, waiting a week or two longer for the last infusion? Psychologically that would have been devastating. For me, getting through chemo was more than enduring its physical effects; the mental component was huge because of the stark contrast between my level of fitness previously compared to where cancer had knocked me down to. The dates of each infusion were seared into my mind, and I really needed chemo to be over.
My solution was to implement every means imaginable for decreasing liver enzyme levels. That included foregoing heavy lifting, according to my research. Anything, to finish on time. For the weeks before my last chemo, I was a green-tea-guzzling, dark-leafy-green-devouring, turmeric-supplement-popping, hyper-hydrated couch potato. Thankfully, my numbers went down and I finished chemo as scheduled.
The final infusion required the longest recovery. Once I got over the worst of the side effects, I could still only row 500 meters at a time at a harder pace, and my weight load and repetitions had dropped dramatically when strength training. While I was done with the hard chemo, I still had Herceptin infusions (and still had the port implanted, which got in the way) and those affected my heart, so I got tired more quickly. Not chemo-tired, but tired enough. I focused first on improving muscle endurance (lighter weights, higher reps) and then gradually increased the weight and dropped the reps to build muscle back.
There was a fire under my butt to get back to my version of “normal”. Ultimately, regaining strength was the easy part. The hard part was getting back to where I had been mentally, and even now I’m not sure I’m there yet. But who knows if I was in as good a state pre-diagnosis as I think I was?
My focus now is to train as hard as I can, stay as active as possible and not succumb to the weight gain that seems to afflict the average middle-ager. I guess I’m trying to find a “recipe” that will keep the cancer from coming back. It probably doesn’t exist, but seeking it is one way for me to maintain a semblance of control over something that is ultimately uncontrollable.
One thought on “This Is Your Arm On Drugs, Part II”